Govt issues alert to deter use of Roche’s Avastin drug for eyes1 min read . Updated: 21 Jan 2016, 10:08 PM IST
Despite being a cancer drug, Avastin is often used by doctors globally for eye ailments even though it does not have USFDA approval for that purpose
New Delhi: India’s federal drugs controller issued an alert on Thursday, asking states to ensure Swiss drugmaker Roche’s cancer treatment Avastin was not administered to treat eyes, after its usage hampered vision in 15 patients.
Despite being a cancer drug, Avastin is often used by doctors globally for eye ailments even though it does not have US Food and Drug Administration approval for that purpose.
Studies have shown eye injections of Avastin can curb vision loss.
However, fifteen patients at a hospital in western Gujarat state underwent surgery last week when they reported swelling and pain in their eyes following usage of Avastin.
The advisory, issued by India’s top drugs regulator G.N. Singh, comes two days after Reuters reported Gujarat had asked distributors to recall one batch of the medicine, while the southern state of Telangana ordered a freeze on all its batches.
“Regulatory authorities may alert their inspectorate staff to monitor the movement of the said drug and its use in ophthalmology," Singh wrote in the alert notice, adding the drug was not approved in India for such usage.
Roche’s India unit said it was aware of the government notification and reiterated it does not promote use of Avastin for eye ailments for which it does not have an approval.
Still, the company said on Tuesday it was taking events in Gujarat “very seriously" and initiated an internal probe.
The C.H. Nagri Municipal Eye Hospital in Gujarat’s Ahmedabad city administered the drug to 7,000 people over the last decade but has now stopped.
Cases of shoddy medical treatment and spurious drugs are often reported in India, where the public health system remains overburdened and people, especially in smaller towns and villages, struggle to access basic health services.
Gujarat authorities are also investigating whether the drug involved in last week’s incident was a fake copy of Avastin. Reuters